Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 41, NWS San Angelo, TX

June 28, 2004Nolan County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 28, 2004, 7:09 PM CDT for Nolan County, Texas. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 7:09 PM CDT (00:09 UTC)
Expired
Jun 28, 2004, 9:00 PM CDT
In force
111 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Nolan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 290010
FFWSJT
TXC353-290200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
709 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NOLAN COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...SWEETWATER

* UNTIL 900 PM CDT

* AT 705 PM CDT...THUNDERSTORMS WITH HEAVY RAINFALL CONTINUED TO     
  MOVE SLOWLY NORTHWARD ACROSS NORTHERN NOLAN COUNTY AND THE CITY OF 
  SWEETWATER. RAINFALL ESTIMATES THAT BETWEEN 1 AND 2 INCHES OF RAIN 
  HAS FALLEN ACROSS PARTS OF SWEETWATER SINCE 6 PM...WITH THE        
  SWEETWATER PD REPORTING HIGH WATER ACROSS SEVERAL CITY STREETS.

* MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS NORTHERN NOLAN     
  COUNTY AND THE CITY OF SWEETWATER THROUGH 8 PM...PRODUCING AN      
  ADDITIONAL 1 TO PERHAPS 2 INCHES OF RAIN. CREEKS AND STREAMS WILL  
  QUICKLY FILL WITH SWIFTLY FLOWING FLOODWATER...AND LOW WATER       
  CROSSINGS AND OTHER POOR DRAINAGE AREAS WILL LIKELY BECOME         
  IMPASSABLE. 

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3232 10060 3232 10019 3249 10021 3249 10062

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 1:21 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 28, 1:21 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
121 PM CDT MON JUN 28 2004

.SHORT TERM...RADARS CONTINUE TO SHOW BAND OF SHOWERS AND
THUNDERSTORMS ALONG NEARLY STATIONARY BOUNDARY JUST NORTH OF I-20
CORRIDOR. OTHERWISE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CONTINUING TO DEVELOP JUST TO THE SOUTH OF THE FORECAST AREA AND
MOVING NORTH. WATER VAPOR IMAGERY INDICATES SEVERAL JET
STREAKS/SHORT WAVES MOVING NORTH OUT OF OLD MEXICO THIS AFTERNOON
AND EXPECT THAT THESE WILL CONTINUE TO INTERACT WITH THE COLD FRONT
BOUNDARY AND ANY OTHER BOUNDARIES THAT MAY BE OUT THERE TO CONTINUE
LIKELY RAIN CHANCES TONIGHT. THUNDERSTORMS TODAY HAVE BEEN HEAVY
RAIN PRODUCERS WITH ONLY AREA THAT ECHOES ARE CONTINUING TO TRAIN
OVER IS SOUTHWEST SUTTON COUNTY. HOWEVER...IF ANY LOCATION SEES
THUNDERSTORMS REFORM OVER THE SAME GENERAL AREA WILL SEE FLOODING
PROBLEMS DEVELOP. WILL HIT THE AREA BETWEEN ABILENE AND SAN ANGELO
THE HARDEST TONIGHT AS FRONTAL BOUNDARY IS EXPECTED TO MAKE A
LITTLE MORE PROGRESS TO THE SOUTH BEFORE WASHING OUT. HOWEVER WILL
EXTEND CURRENT WATCH THAT IS IN EFFECT THROUGH 6 AM AND WOULD NOT
BE SURPRISED IF IT NEEDED TO GO A LITTLE FURTHER INTO TIME WITH
OTHER UPDATES AS EXPECT SHOWERS AND THUNDERSTORMS TO BE ONGOING
TOMORROW MORNING. LATEST GUIDANCE DOES INDICATE A BRIEF BREAK
TOMORROW AFTERNOON. BEFORE THE NEXT BATCH EXPECTED TO DEVELOP
TOMORROW NIGHT. WILL CONTINUE WITH COOLER THAN NORMAL TEMPERATURES
GIVEN THE CLOUDS AND PRECIPITATION. WILL BEGIN TO DECREASE POPS
TOMORROW NIGHT AS MAIN ACTION SHOULD SHIFT A LITTLE FURTHER TO THE
EAST BY THAT TIME.

&&

.LONG TERM...NOT MUCH CHANGE IN EXTENDED THINKING FROM YESTERDAY AND
WILL CONTINUE TO TREND POPS DOWN THROUGH THURSDAY NIGHT AND REMOVE
ALL MENTION BY FRIDAY. DID LOWER HIGHS A LITTLE TO ACCOUNT FOR
LATEST MOISTURE THINKING AND GIVE GROUND MORE TIME TO DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     67  82  68  85 /  60  70  40  40
SAN ANGELO  67  82  68  85 /  60  60  30  30
JUNCTION    70  85  69  85 /  50  60  40  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/BRAZZELL
Hazardous weather outlook, Jun 28, 2:00 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT MON JUN 28 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-291900-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
200 PM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS MUCH OF WEST
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE
HEAVY RAINFALL INITIATED FLOODING AND FLASH FLOODING. WE HAVE ISSUED
A FLOOD WATCH FOR MOST OF WEST CENTRAL TEXAS...AND WE WILL CONTINUE
TO MONITOR THE FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...

AN UNUSUALLY MOIST ATMOSPHERE WILL REMAIN OVER WEST CENTRAL TEXAS FOR
THE NEXT SEVERAL DAYS. WITH THE POTENTIAL FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS...THE THREAT OF FLOODING AND FLASH FLOODING WILL
CONTINUE THROUGH AT LEAST MID WEEK AND LIKELY INTO THE END OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23/HUBER

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.